Montana, 2016Flash Flood in Montana, August 9 to 10, 2016
August 9 to 10, 2016 · NWS TFX · 1 event in 1 county or zone
Another thunderstorm rolled across Great Falls just before midnight on August 10 and produced another round of heavy rain which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another thunderstorm rolled across Great Falls just before midnight on August 10 and produced another round of heavy rain which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 9, 8:20 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 8:20 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
920 PM MDT TUE AUG 9 2016
.UPDATE...
Main update this evening is to cancel the Severe Thunderstorm
Watch for all of the forecast area. There are still some strong
storms lingering over the northeast portion of the area (Hill,
Blaine, northern Fergus Counties), but they have been weakening
and/or moving out of the area. Storms in Hill and Blaine Counties
have recently produced wind gusts in excess of 50 mph, but those
storms are beginning to weaken and are unlikely to become severe.
The severe storms that were warned on over northern Fergus County
have moved east into Phillips County. The main portion of the
shortwave trough will continue to move over western Montana
overnight, likely continuing widespread rain showers over North
Central Montana with a few embedded potentially strong storms.
Road flooding from earlier heavy rains in Great Falls continues to
recede, but the associated Flash Flood Warning has been allowed to
expire, as further heavy rainfall is unlikely. Coulston
&&
.AVIATION...
UPDATED 0000Z.
UPDATE: Little changes to area TAFS. Strong storms are possible from
KHLN to KGTF to KLWT and north. Wind gusts up to 50 knots possible.
Some scattered showers possible tonight with near IFR conditions
possible near KLWT. Clouds become scattered to broken Wednesday with
some VCSH.
PREVIOUS DISCUSSION: Upper level low moves across northern ID this
afternoon and across NW MT this evening, emerging east of the
continental divide along the MT/AB border Wednesday morning. SW flow
aloft through this afternoon with increasing thunderstorm coverage
late this afternoon through this evening ahead of an eastward moving
cold front associated with the upper low. NE to east winds at area
terminals will persist until the front passes this evening which
will be accompanied by a wind shift to the W/NW. Some Thunderstorms
this evening could produce large hail and damaging winds,
particularly across N-central MT. Thunderstorms will diminish in
coverage and intensity late this evening but additional moisture
circulating around the low will spread showers and perhaps a few
isolated thunderstorms across northern terminals late tonight into
Wednesday morning. VFR conditions prevail with MVFR conditions in
the vicinity of thunderstorms as well as gusty erratic winds.
&&
.PREV DISCUSSION...
/ISSUED 210 PM MDT TUE AUG 9 2016/
TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR
border this afternoon will track ENE into NW MT this evening,
emerging east of the Glacier NP region by early Wed morning.
Thunderstorms have initiated over the higher terrain of Western MT
and will track NE in SW flow aloft ahead of the low through this
evening. Upper level jet streaming NE into S-central MT with
cooling aloft from the approaching upper low will lead to large
scale lift and increasing thunderstorm coverage over much of the
forecast area this afternoon, except for far southern portions of
the area near the WY border where the airmass is driest and
furthest removed from the influence of the upper low. Greatest
potential for widespread coverage and more intense convection
continues to be across north-central MT late this afternoon
through early this evening, where low level E/NE winds to the
north of an inverted surface trough have brought dewpoints to near
or above 50F and will provide additional directional wind shear
for potentially severe storms with damaging wind and large hail
being the main threats. Surface trough to the SE and upper low to
the NW shifts east this evening with winds becoming NW at the
surface after the initial convective activity moves through.
Additional energy associated with the upper low will likely
provide another round of showers and weaker thunderstorms late
this evening into the overnight period, particularly across NW
portions of the forecast area. Cooler and drier air surges across
the region WEdnesday as the upper low tracks NE along and north of
the US/Canadian border. Moisture wrapping around the upper low
will mainly impact areas along and north of Hwy- 2 through the
day, ending from west to east Wednesday afternoon. Otherwise,
gusty west winds will be widespread Wednesday with temperatures
about 10-15 degrees below seasonal averages. A NW flow remains
across the region Thursday with rising heights for warmer
conditions with a small chance afternoon showers and
thunderstorms. Hoenisch
THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper
ridge amplifying over the west coast and northwest flow aloft
over the area. Short wave energy embedded within this flow aloft
will result in isolated showers and thunderstorms across central
and northern Montana Thursday night and then again Friday
afternoon. The ridge then moves east and ushers in a warm and dry
period, lasting from Friday night through midday Sunday. The
models bring a rather fast moving upper trof across the Pacific
Northwest Sunday afternoon and the divergent southwest flow aloft
out ahead of this feature will help initiate isolated to scattered
thunderstorms along the Rocky Mountain Front which will then move
out onto the plains through Sunday evening. The European model
begins to rebuild the upper ridge over western Montana on Monday
while the GFS is a bit slower in moving the upper trof out of the
area. Have gone with the drier ECMWF for Monday. The flow aloft
becomes more westerly on Tuesday with dry conditions continuing.
Temperatures will be near to slightly below seasonal averages to
start the period but will warm to above average readings from
Sunday through midweek.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 74 50 79 / 60 30 10 20
CTB 52 68 51 76 / 70 70 20 40
HLN 51 76 52 80 / 50 10 10 20
BZN 46 78 47 80 / 10 10 10 20
WEY 40 68 37 69 / 10 0 0 20
DLN 43 75 45 77 / 10 10 10 10
HVR 56 72 55 78 / 70 30 20 20
LWT 51 75 51 76 / 20 10 10 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Aug 9, 9:25 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT TUE AUG 9 2016
MTZ012-014-100500-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT-
1025 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE AND
SOUTHEASTERN LEWIS AND CLARK COUNTIES UNTIL 1100 PM MDT...
AT 1025 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF WOLF CREEK...OR 14 MILES NORTH OF HELENA...MOVING
NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TOWER ROCK STATE PARK.
LAT...LON 4672 11197 4679 11214 4722 11186 4710 11150
TIME...MOT...LOC 0425Z 208DEG 34KT 4681 11200
KJ
Special weather statement, Aug 9, 9:53 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1053 PM MDT TUE AUG 9 2016
MTZ012-014-100545-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT-
1053 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASCADE AND EAST CENTRAL
LEWIS AND CLARK COUNTIES UNTIL 1145 PM MDT...
AT 1053 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF WOLF CREEK...OR 15 MILES SOUTH OF CASCADE...MOVING
NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASCADE...ULM...CRAIG AND TOWER ROCK STATE PARK.
LAT...LON 4691 11173 4702 11200 4752 11169 4739 11126
TIME...MOT...LOC 0453Z 206DEG 35KT 4707 11181
KJ
Special weather statement, Aug 9, 10:12 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1112 PM MDT TUE AUG 9 2016
MTZ012-053-054-100600-
MEAGHER MT-BROADWATER MT-CASCADE MT-
1112 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE...WESTERN
JUDITH BASIN...NORTH CENTRAL BROADWATER...NORTHWESTERN MEAGHER AND
SOUTHEASTERN LEWIS AND CLARK COUNTIES UNTIL MIDNIGHT MDT...
AT 1112 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 26 MILES NORTHEAST OF EAST HELENA...OR 28 MILES
NORTHWEST OF WHITE SULPHUR SPRINGS...MOVING NORTHEAST AT 45 MPH.
BRIEF HEAVY RAIN... HALF INCH HAIL... AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEIHART...FORT LOGAN ON THE SMITH RIVER...SLUICE BOXES STATE PARK AND
MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
CENTRAL MONTANA.
LAT...LON 4657 11148 4670 11165 4678 11160 4676 11151
4677 11149 4682 11152 4680 11153 4680 11159
4730 11103 4700 11063 4692 11064
TIME...MOT...LOC 0512Z 227DEG 38KT 4675 11142
COULSTONSpecial weather statement, Aug 9, 10:45 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 PM MDT TUE AUG 9 2016
MTZ012-013-049-100630-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
1145 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...NORTHERN
CASCADE AND SOUTHEASTERN TETON COUNTIES UNTIL 1230 AM MDT...
AT 1145 PM MDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF FORT SHAW
TO 9 MILES SOUTHWEST OF GREAT FALLS TO 14 MILES SOUTH OF BLACK EAGLE.
MOVEMENT WAS NORTHEAST AT 40 MPH.
HEAVY RAIN... DIME SIZE HAIL... AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...FORT SHAW...HIGHWOOD...FORT SHAW...
BLACK EAGLE...CARTER...SAND COULEE...SHONKIN...FLOWEREE...
FIRST PEOPLES BUFFALO JUMP STATE PARK...TRACY...PORTAGE...VAUGHN...
STOCKETT...CENTERVILLE...SUN RIVER...ULM...EDEN AND MALMSTROM AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4783 11142 4783 11080 4765 11041 4723 11119
4733 11154 4737 11200
TIME...MOT...LOC 0545Z 225DEG 36KT 4741 11185 4741 11145 4731 11123
COULSTONLocal storm report, Aug 9, 11:02 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 AM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL 5 S GREAT FALLS 47.43N 111.29W
08/09/2016 M1.00 INCH CASCADE MT NWS EMPLOYEE
QUARTER SIZED HAIL REPORTED JUST SOUTH OF GREAT FALLS.
&&
COULSTONLocal storm report, Aug 9, 11:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1204 AM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 5 SSE ULM 47.37N 111.48W
08/09/2016 M0.70 INCH CASCADE MT TRAINED SPOTTER
DIME SIZED HAIL REPORTED JUST SOUTH OF ULM.
&&
COULSTONFlash Flood, Cascade
- When
- August 9, 11:10 PM MST to August 10, 12:15 AM MST
- Where
- Cascade County, Great Falls to 5.04 mi SSE of Great Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.520, -111.300
A thunderstorm produced heavy rain over Great Falls and surrounding areas just after midnight on August 10. Numerous reports of flooded streets were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644398.